Flood, Becker
- When
- March 29, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Becker County, Countywide
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Prior to the start of the spring flood of 2006, several things pointed to a higher potential for flooding. Convective storms during the summer and fall of 2005 dropped a lot of rain across Richland, Ransom, and Sargent counties in southeast ND.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Prior to the start of the spring flood of 2006, several things pointed to a higher potential for flooding. Convective storms during the summer and fall of 2005 dropped a lot of rain across Richland, Ransom, and Sargent counties in southeast ND. Flows on many rivers, especially the mainstem Red River, were above normal. Snowfall through the winter was above normal along the Canadian border from Langdon (ND) to Cavalier (ND) to Hallock (MN), and also between the area from Fargo (ND) to Wahpeton (ND) to Battle Lake (MN) and to Detroit Lakes (MN). Temperature patterns over the main snowpack area through mid to late March stayed cool. The longer temperatures stayed cool, the better potential there was for a rapid snowmelt. And a rapid snowmelt is exactly what happened. Quite a few locations still reported snow on the ground on March 28th. In the following days, temperatures stayed above freezing, even at night. On the morning of March 30th, a broad area of surface low pressure set up from north central South Dakota into eastern Colorado. This kept warm and steady south to southeast winds over the remaining snowpack, further aiding its melt. To top it off, thunderstorms also developed on March 30th. Rain on top of the remaining snow also contributed to the quick snowmelt. By March 31st, only a few locations near the Canadian border had snow left. The meltwater quickly flowed into low areas, which resulted in road washouts and closures. As the water moved into river systems, many bridges were inundated with water. Since the flood of 1997, many communities have undergone major flood mitigation efforts. Buyouts of flood-prone homes and the construction of permanent city dikes, river diversions, and farmstead ring dikes were all started, in hopes of reducing the impacts of future floods. However, prior to the spring flood of 2006, problem areas still remained. Permanent dikes had yet to be completed at Wahpeton/Breckenridge and at Grand Forks/East Grand Forks. Permanent dike protection still had not started for residents of south Fargo. In constrast to river flooding, protection can be very difficult against overland flooding. When large amounts of snow quickly melt, the water can pond anywhere. And in the relatively flat Red River Valley, it can take a long time to recede. For more specific information (including damage amounts) on the spring flood, see the Storm Data narratives for April 2006 (when all of the river crests occurred).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 28, 9:18 PM CST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 918 PM CST TUE MAR 28 2006 .UPDATE...VERY LITTLE ADJUSTMENT REQUIRED TO FORECASTS THOUGH LOW CLOUDS APPEAR TO HAVE ACCELERATED TOWARD THE NORTHEAST LAST FEW HOURS. CLEARING WAS EXPECTED SO ONLY TWEAKED THE TIMING. THINK 10 KNOTS OF WIND OR SO WILL BE ENOUGH TO KEEP SIGNIFICANT FOG (I.E. LESS THAN 2 MILES) FROM FORMING SO DID NOT ADD ANY. HIGH CLOUDS APPROACHING FROM WEST IS EXPECTED BY MODELS TO INCREASE OVER THE REGION AROUND SUNRISE. 00Z NAM ARRIVED WITH MODEL RUN QPF VERY SIMILAR TO 18Z GFS ACROSS OUR SOUTH PORTION THOUGH THEY DIFFER NORTH. THIS QPF IS ALMOST ALL DRIVEN BY DEFORMATION ZONE. BUT NAM AND NGM FOR BOTH WED NIGHT/THU HAVE SHOWALTER INDEXES TICKLING ZERO AND ELEVATED CAPE AROUND 300 J/KG FOR OUR EXTREME SOUTH. COULD BE A PROBLEM IF TSTORMS DUMP LOCALLY HEAVIER AMOUNTS. && .PREV DISCUSSION... (ISSUED 230 PM CST TUE MAR 28 2006) LONG TERM (SAT-TUE)... 500MB RIDGING BUILDS INTO THE CENTRAL PART OF THE COUNTRY (SAT) AFTER THE FIRST LOW PASSES OFF TO THE EAST. THIS WILL BRING A PERIOD OF QUIET WEATHER FOR SAT/SAT NIGHT...ALTHOUGH WARM ENOUGH TEMPS TO CONTINUE THE SNOWMELT (EVEN LOWS AROUND OR ABOVE FREEZING). SUNDAY BRINGS THE NEXT SHOT OF PCPN...AS A WEAK TROUGH PASSES THRU. AS THIS MOVES THRU THE 500MB FLOW STARTS SHIFTING BACK TO THE SOUTHWEST. NEXT LOW KICKS OUT INTO THE CENTRAL PLAINS BY 12Z TUE. LOTS OF UNCERTAINTY IN THE TRACK AND TIMING OF THIS SYSTEM...BEING SO FAR OUT. HOWEVER...THE CANADIAN ALSO SHOWS ANOTHER STRONG LOW SOMEWHERE IN THE NORTHERN PLAINS IN THE WED TIME FRAME. WILL ADD LOW PCPN CHANCES FOR NOW AND SEE WHAT HAPPENS WITH FUTURE MODEL RUNS. TEMPS LOOK TO STAY ABOVE NORMAL. AVIATION... FOG TAKING ITS TIME TO LIFT TODAY...AND LOW CLOUDS STILL ARE HANGING ACROSS SOUTHEAST ND AND MOST OF OUR MN FA. SATELLITE IMAGERY IS INDICATING SOME EROSION FROM THE WEST...BUT EXPECT IT TO BE SLOW. KGFK CURRENTLY ALONG THE EDGE OF THE LOW CLOUDS/FOG...SO ALL 3 TAF SITES WILL HAVE TO BE MONITORED CLOSELY FOR TRENDS. FGF WATCHES/WARNINGS/ADVISORIES... && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 251 PM CST TUE MAR 28 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-292100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 251 PM CST TUE MAR 28 2006 ...CHANCES FOR PRECIPITAION TO INCREASE OVER THE SECOND HALF OF THE WORK WEEK. THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY EVENING GENERALLY SOUTH AND EAST OF A LINE FROM FARGO TO BEMIDJI. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. CHANCES FOR RAINFALL WILL CONTINUE INTO FRIDAY. RAIN MAY MIX WITH SLEET OR SNOW OVER NORTHERN PARTS OF THE REGION THURSDAY NIGHT INTO FRIDAY. SOME BRIEF FREEZING RAIN IS ALSO POSSIBLE ALONG AND NORTH OF HIGHWAY 2 EARLY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR PRECIPITATION REPORTS FROM WEDNESDAY NIGHT INTO FRIDAY. VOELKER
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497634, 5497635, 5497636.